Stopping Gabapentin

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
XWelcome
Posts: 9
Joined: Sun Jan 28, 2018 8:06 am

Stopping Gabapentin

Post by XWelcome »

Has anyone had severe RLS after getting off of Gabapentin or Horizant. If so what did they do?

ViewsAskew
Moderator
Posts: 16307
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Stopping Gabapentin

Post by ViewsAskew »

How long did you take gapapentin, XWelcome? It could be that your RLS simply worsened over time.

I cannot recall if there is any known issue regarding stopping gabapentin - I am relatively tired, so may not be remembering, though.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Polar Bear
Moderator
Posts: 8048
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Stopping Gabapentin

Post by Polar Bear »

Possibily the Gabapentin was helping to control your RLS symptoms. When you came off the Gabapentin you lowered/stopped a medication that was helping your RLS symptoms.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

stjohnh
Posts: 1204
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Stopping Gabapentin

Post by stjohnh »

Likely your RLS was controlled mostly by the Keppra with some boost from the gabapentin. Anticonvulsants can help control RLS symptoms, but experience is limited. Several uses of this forum have had quite good results with some anticonvulsants, but they are people with severe RLS and usually have been tried on the usual meds without good results.

The most common treatment RLS patients receive is a dopamine agonist (Requip, pramipexole, Neupro). When their symptoms worsen, gabapentin (or Lyrica/Horizant) is added or tried alone. After that, if IV iron doesn't help, opioids are used.
Blessings,
Holland

QyX
Posts: 713
Joined: Wed Mar 13, 2013 12:53 pm
Location: Berlin / Germany

Re: Stopping Gabapentin

Post by QyX »

Why not just take Gabapentin / Horizant again when it worked well for RLS?

Why did you get off it in the first place? Where the drugs prescribed for RLS or some other condition?

leggo_my_legs
Posts: 349
Joined: Sun Oct 16, 2016 12:29 am

Re: Stopping Gabapentin

Post by leggo_my_legs »

Yes, all kinds of crazy withdrawals from gabapentin. Withdrawals can be (are?) paradoxical. Whatever effect you were getting relief from with the medication, can worsen and become severe in withdrawal.

I kept going off it. Very slowly, at a crawl. Microtapering.

badnights
Moderator
Posts: 5917
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Stopping Gabapentin

Post by badnights »

Wbhen I stopped gabapentin, I had terrible, terrible bad WED/RLS. But I stopped codeine at the same time. I was convinced it was the gabapentin that I felt, because I tapered the codeine a bit, also because I had some low doses of oxycodone which also would have helped if it was opioid withdrawal, and finally because I felt no nausea at all, which I would have expected from an opioid withdrawal; but of course since I basically stopped both meds at the same time, I'll never be able to say which one caused the worsened symptoms. I remain fairly certain it was the result of stopping gabapentin abruptly. But I was a basketcase at the time. Maybe it was the result of stopping codeine.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

debbluebird
Posts: 2218
Joined: Mon May 21, 2012 3:27 pm

Re: Stopping Gabapentin

Post by debbluebird »

During the last two weeks I weaned off gabapentin, again. I replaced it with Tizanidine 2 mg. I was taking 600 mg of gabapentin 3 times a day. The reason I wanted to stop taking it was it makes me very hungry and I always gain weight. I had tried other muscle relaxants without success. My primary Doctor suggested that I take the Tizanidine. I take it at 9 pm. I don't seem to have any side effects from it so far. I can already see a difference regarding my appetite going back to normal. I am no longer craving ice cream and chocolate and food in general. What a relief.
I did have some withdrawal from the gabapentin. I had some itching at first. Then there were some nights of restlessness, increased blood pressure and a little insomnia. My last dose was last night, so I will see how I feel in a few days.
I am so happy to have finally found another med that works for me.

QyX
Posts: 713
Joined: Wed Mar 13, 2013 12:53 pm
Location: Berlin / Germany

Re: Stopping Gabapentin

Post by QyX »

Tizanidine is an interesting choice, you are the first RLS patients I heard off who is taking it for that purpose.

So all you take is Tizanidine and it treats all your RLS symptoms well? As good as Gabapentin or even better?

debbluebird
Posts: 2218
Joined: Mon May 21, 2012 3:27 pm

Re: Stopping Gabapentin

Post by debbluebird »

I take methadone too. 5 mg TID. The Tizanidine replaced the gabapentin 1800 mg. I am having itchy skin as a side effect, but I am taking benadryl 12.5 mg, which has not caused any RLS.

ViewsAskew
Moderator
Posts: 16307
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Stopping Gabapentin

Post by ViewsAskew »

You are so fortunate that the Benedryl is not bothering you - excellent!
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

debbluebird
Posts: 2218
Joined: Mon May 21, 2012 3:27 pm

Re: Stopping Gabapentin

Post by debbluebird »

I stopped Benedryl two days ago. Haven't needed it.

badnights
Moderator
Posts: 5917
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Stopping Gabapentin

Post by badnights »

I've often wondered about your WED/RLS, how it seems quite different, with the muscle spasms you get. Nice that your doctor thought outside the box and the Tizanidine is working for you!
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

debbluebird
Posts: 2218
Joined: Mon May 21, 2012 3:27 pm

Re: Stopping Gabapentin

Post by debbluebird »

I was able to stop the Tizanidine also. Too many side effects. So far I haven't had any leg spasms or RLS. I haven't had any since July 20th. I do believe that my RLS is mild. It is a separate thing. The spasms I believe come from pinched nerves in my back.
All of this makes me wonder about the gabapentin. I was taking 1800 mg in 24 hours. How am I doing fine without it ? I did have the lower back fusion fall of 2019, maybe it really did help ? I know it takes time for the nerves to do their thing after a surgery.
So, I am down to only methadone 5 mg every 8 hours. One more night and the Tizanidine will be out of my system.
I just hope all of this lasts.

badnights
Moderator
Posts: 5917
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Stopping Gabapentin

Post by badnights »

I suspect your back surgery really did help. You were pretty steadily in dire straits before it, and seem to be intermittently much better after it.

Hope this improvement lasts.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

Post Reply